What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Feb 10, 12:29 PM EST, 1 hour 31 minutes earlier.
Area forecast discussion, Feb 10, 12:29 PM EST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
1229 PM EST Wed Feb 10 2021
.SYNOPSIS...
A winter weather event will unfold today and tonight, with mixed
wintry precipitation near and south of the Ohio River and light
snow north of the river. Drier conditions return by Friday with
colder air filtering into the region for Saturday and Sunday.
Below normal temperatures are expected this weekend into early
next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Previous forecast is on track for the most part. Currently seeing a
mix of snow showers and perhaps some freezing rain moving in rapidly
from the west around the Ohio River. Precipitation should continue
to expand in coverage due to convergence and frontogenesis at the
nose of a 850 hPa LLJ that is being enhanced by the thermally direct
circulations around upper level jet streaks.
Freezing rain is still expected to be the dominant precipitation
type along and south of the Ohio River with where 850 temperatures
will be above freezing. Up 0.1 inch of ice accumulations may occur
during the day in northern Kentucky. Travel difficulties appear
likely especially in the Winter Weather Advisory area.
Additionally, Robertson, Mason, and Lewis counties have been
upgraded to a Winter Storm Warning as the latest mesoscale
models depict increasing potential of ice accumulations
reaching over 0.25 inches by Thursday morning along with 1 inch
snow.
Between the Ohio River and I-70, the forecast becomes a bit more
uncertain. Subsidence on the northern end of the frontogenesis band
may create a local minimum in QPF and loss of deep cloud saturation.
Loss of deep saturation could cause issues since the thermodynamic
profile may not support saturation below -8 C which would increase
the probability of supercooled water instead of snow grains. This
may lead to a light freezing rain or freezing drizzle scenario
setting up this afternoon if any precipitation occurs. This will
need to monitored closely. Due to the risk of freezing drizzle
between the Ohio River and I-70, it is recommended that motorists at
least watch for the risk of slick spots. Additionally, some light
snow is also possible with accumulations less than an inch.
North of I-70 any precipitation today should remain snow.
Accumulations between 1-2 inches are possible. Again, in areas of
snow, motorists should use cautions and watch for slick spots.
Forecast highs are in the middle to low 20s north of I-70 and warm
to near freezing by the Ohio River. Northeasterly flow will continue
today.
Previous Forecast...
A complex weather scenario will unfold in
the region today, with substantially variable impacts locally,
depending on exact location.
S/W energy within the continued zonal/fast flow in the mid/upper
levels will drift ENE from the mid-Mississippi Rvr Vly into the
OH Vly. This will induce the development of a weak LL wave.
This will prompt an increase of the H8 LLJ north into the
southern Ohio Valley, creating a rather classic example of an
overrunning environment whereby warm air is lifted over a shallow
arctic airmass in place near the surface. Not only does this
initiate increasing frontogenesis within this layer (H8-H7) due
to the WAA aloft nudging into an antecedent environment
characterized by much colder air.
Are already seeing on regional mosaic radar imagery the
development and encroachment the first batch of light pcpn on
the nose of the aforementioned impinging LLJ. The lift generated
from these processes will only increase through the day, meaning
there is an anticipation of an expansion in the coverage of the
light pcpn as it moves into the ILN FA this morning. Anticipate
the pcpn will be arriving in the Tri-State/Cincy metro area
perhaps for the latter half of the morning commute before
spreading northeast through mid/late morning, initially focused
near the Ohio River but becoming more widespread as we near the
afternoon hours.
There are several items to discuss here as it relates to ptype.
It would be a challenge enough if we just had to worry about
warm layers aloft and determining just how far north the LL warm
bulge would get before the initial wave moves off to the east by
early afternoon. However, there is some support in sounding
analysis to suggest that drying within the midlevels behind the
initial wave coming through during the morning into early
afternoon will result in loss of saturation in the DGZ for areas
close to or even slightly north of the Ohio River for most of
the afternoon. Should this evolve in such a manner, despite sfc
temps in the mid/upper 20s, any lingering light pcpn during the
afternoon in these areas may in fact mix with or turn to
freezing drizzle opposed to snow if there is not sufficient ice
nucleation to yield snow crystals. This potential is non-zero
and there is still some question regarding how far north the
mixed wintry pcpn will get. With this in mind, felt it was
prudent to expand the Winter Weather Advisory by another tier of
counties to the north due to the potential for a glaze of ice up
to a few hundredths during the afternoon into the evening. This
was done in a line approximately from Switzerland County IN to
Pike Co OH. Areas closer to I-70 will see banded snow develop
for the afternoon into the evening, with accumulations of
generally 1-2" near I-70 and points north by later this evening
before the snow tapers off.
The potential loss of cloud ice is only one complexity to the
forecast, as the other involves just how far north the warm
layer aloft gets and how robust it is. While recent guidance did
not necessarily trend warmer in this regard, there was perhaps
a slight uptick in QPF across the far south part of the local
area, particularly from Carroll Co KY to Scioto Co OH and points
south. This is particularly the case with the "second batch" of
pcpn forecast to move in late afternoon into the evening, with
widespread freezing rain, sleet, and even a little snow expected
in these areas this evening. The QPF with this second/renewed
round, owing to a slightly stronger LLJ and increased LL
convergence with the baroclinic zone aloft beginning to drift to
the southeast toward/beyond 00z, is slightly higher than in
previous fcst packages. It is within this time frame, 00z-06z,
where the most concerning period for quick/efficient ice
accretion will exist, especially for Robertson, Mason, Lewis
Counties in KY and Scioto OH and points to the south.
Eventually, around/past midnight, colder air aloft will filter
in from the north and will transition any lingering pcpn to snow
for these areas, resulting in 1 to 2 inches of snow after one
to two tenths of an inch of ice. The gradient with this set up,
as is frequently the case, will be extremely sharp between areas
that receive significant ice (favored a bit further to the
south), and areas that perhaps see more sleet and snow
(near/north of OH Rvr). There was some discussion about whether
an upgrade was needed for Robertson, Mason, and Lewis, and even
Scioto Counties, but the confidence was not quite there to make
this adjustment. There are likely to be locations in these
counties that get very close to warning-level (0.25") ice
accretions in addition to 1 to 2 inches of snow to follow late
tonight. At this time, decided to segment the advisory to trend
toward a more strongly-worded advisory for these areas,
especially with a rapid dropoff in ice potential even 40 miles
to the north. But even if these spots end up just under warning
criteria, the combination of two tenths of an inch of ice with 1
to 2 inches of snow will undoubtedly make travel difficult this
evening and into Thursday morning.
The widespread mixed wintry pcpn will slowly shift southeast
past midnight and eventually out of the ILN FA toward daybreak.
Could see some light snow linger back a bit further to the north
(north of OH River) through the overnight hours with additional
light accumulations expected in these areas tonight. Total snow
accumulations between the Ohio River and the I-70 corridor will
be a bit lighter, more on the order of 1 to 1.5 inches over the
next 24 hours.
Highs today will range from around 20 degrees in west-central
Ohio to around freezing in the lower Scioto Valley/northeast KY.
Lows tonight bottom out in the lower teens to lower 20s,
respectively.
&&
.SHORT TERM /THURSDAY/...
Thursday will be much drier than will be the case today and
tonight. In fact, do think the Winter Weather Advisory/headlines
will end up being cancelled earlier than their current
expiration time of midnight Thursday night/Friday morning as
recent guidance has trended a bit further to the south (centered
more over central/southern KY) with a another batch of mixed
wintry pcpn during the daytime period on Thursday. Nevertheless,
will see patchy light snow continue across parts of the area
during this time (particularly Thursday afternoon), with
additional light accumulations possible during the short term
period. At this time, it does not appear that any notable
accumulations of wintry pcpn are going to occur on Thursday.
However, kept the advisory timing as is for now and will just
handle these adjustments with an early cancellation if needed.
Patchy light snow will be favored across the southern half/two-
thirds of the ILN FA on Thursday afternoon as highs again range
from around 20 degrees in west-central Ohio to around 30 degrees
in the lower Scioto Vly/NE KY.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
While system will be exiting the area at the beginning of the
period, cannot completely rule out a bit of light snow passing
across the area with a weak disturbance Thursday night. Only
warrants slight chance PoPs at this point. Expect to be dry Friday
and Friday night. Then as mid level flow backs, short waves in both
the northern stream and southern stream will pass by near the area
Saturday into Saturday night, although never phasing. This will
bring another chance of snow with higher chances in west central
Ohio, associated with the northern stream, and also northeast
Kentucky and south central Ohio with the southern stream.
Heading into next week, the polar vortex will weaken and shift east
as a positively tilted trough into the upper Great Lakes. Vigorous
southern stream system will emerge out of the southern Plains on
Monday and lift into the Ohio Valley on Tuesday. While model
discrepancies make details uncertain, both the GEFS and ECWMF
ensemble systems indicate a very high chance of measurable
precipitation. So have increased PoPs for Monday night and Tuesday.
Thermals profiles will remain cold enough for snow unless western
outlier solutions like the 00Z ECMWF verify.
Cold conditions will persist with coldest temperatures still
expected Sunday through Monday when most locations will not reach 20
during the day and lows will be in the single digits either side of
0. There remains the potential for wind chill advisory conditions at
some point during that period.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Observations early this afternoon reveal overcast skies with a mix
of VFR and MVFR ceilings over the TAF sites. IFR ceilings are
approaching the western TAF sites from the west and are expected to
overspread the sites later this afternoon and evening. The exact
timing of the onset of MVFR and IFR ceilings has been a struggle as
model guidance keeps trying to lower ceilings too early. As a
result, have tried to push back the arrival of lower ceilings into
the afternoon and evening.
Freezing precipitation is also expected to overspread the TAF sites
from west to east in the late afternoon/early evening along with
MVFR and IFR visibilities. CVG and LUK will experience the heaviest
precipitation while the northern sites have only have light or
periodic snowfall this evening into the overnight. The precipitation
type at the Cincinnati sites is hard to determine, but snow is the
most likely and dominant precipitation type. However, it should be
noted that freezing rain could mix in at times this evening at the
Cincinnati sites.
Precipitation ends and ceilings and visibilities improve late
overnight and into Thursday morning. Northeasterly winds around 10
knots are expected the entire TAF period.
OUTLOOK...MVFR/IFR CIGs and VSBYs will continue into Thursday,
and MVFR CIGs possible into Friday. MVFR conditions are
expected again Saturday into Sunday, with snow on Saturday.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Winter Weather Advisory until midnight EST Thursday night for
OHZ078-079-081-082-088.
KY...Winter Weather Advisory until midnight EST Thursday night for
KYZ089>097.
Winter Storm Warning until 7 PM EST Thursday for KYZ098>100.
IN...Winter Weather Advisory until midnight EST Thursday night for
INZ080.
&&
SYNOPSIS...KC
NEAR TERM...Campbell/KC
SHORT TERM...KC
LONG TERM...
AVIATION...CampbellHazardous weather outlook, Feb 10, 11:34 AM EST, 2 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
1134 AM EST Wed Feb 10 2021
INZ066-073>075-OHZ063>065-070>074-077-080-111100-
Franklin IN-Ripley-Dearborn-Ohio-Fayette OH-Pickaway-Fairfield-
Butler-Warren-Clinton-Ross-Hocking-Hamilton-Highland-
1134 AM EST Wed Feb 10 2021
This Hazardous Weather Outlook is for Southeast Indiana, Central
Ohio, South Central Ohio and Southwest Ohio.
.DAY ONE...This afternoon and tonight.
Periods of light snow are expected today and tonight, with
accumulations of up to an inch possible.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Periods of light snow are possible on Thursday, with additional
light
accumulations possible.
Additionally, very cold temperatures and wind chills are possible
Sunday and Monday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report snow and ice accumulations
to the National Weather Service.
INZ080-KYZ089>097-OHZ078-079-081-082-088-111100-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Clermont-Brown-Adams-Pike-Scioto-
1134 AM EST Wed Feb 10 2021
...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT EST THURSDAY
NIGHT...
This Hazardous Weather Outlook is for Southeast Indiana, Northern
Kentucky, South Central Ohio and Southwest Ohio.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
Additionally, very cold temperatures and wind chills are possible
Sunday and Monday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report snow and ice accumulations
to the National Weather Service.
KYZ098>100-111100-
Robertson-Mason-Lewis-
1134 AM EST Wed Feb 10 2021
...WINTER STORM WARNING IN EFFECT UNTIL 7 PM EST THURSDAY...
This Hazardous Weather Outlook is for Northeast Kentucky and
Northern Kentucky.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
Additionally, very cold temperatures and wind chills are possible
Sunday and Monday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report snow and ice accumulations
to the National Weather Service.
INZ050-058-059-OHZ026-034-035-042>046-051>056-060>062-111100-
Wayne-Fayette IN-Union IN-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-
Union OH-Delaware-Miami-Champaign-Clark-Madison-Franklin OH-Licking-
Preble-Montgomery-Greene-
1134 AM EST Wed Feb 10 2021
This Hazardous Weather Outlook is for East Central Indiana, Central
Ohio and West Central Ohio.
.DAY ONE...This afternoon and tonight.
Periods of light snow are expected this afternoon and evening. Snow
accumulations of 1 to 2 inches are likely, with locally higher
amounts possible.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Extremely cold temperatures and wind chills are possible Sunday and
Monday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report snow and ice accumulations
to the National Weather Service.
In the hours before
Special weather statement, Feb 10, 9:42 AM EST, 4 hours 18 minutes before
Special Weather Statement
National Weather Service Wilmington OH
942 AM EST Wed Feb 10 2021
INZ058-059-066-073>075-OHZ060>063-070>073-077-080-101830-
Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-Preble-
Montgomery-Greene-Fayette OH-Butler-Warren-Clinton-Ross-Hamilton-
Highland-
Including the cities of Connersville, Liberty,
West College Corner, Brookville, Batesville, Milan, Versailles,
Lawrenceburg, Aurora, Rising Sun, Eaton, Camden, Dayton,
Kettering, Beavercreek, Fairborn, Xenia, Washington Court House,
Hamilton, Middletown, Fairfield, Oxford, Mason, Lebanon,
Springboro, Wilmington, Blanchester, Chillicothe, Cincinnati,
Hillsboro, and Greenfield
942 AM EST Wed Feb 10 2021
...LIGHT SNOW WILL IMPACT SOUTHEAST INDIANA AND SOUTHWEST OHIO
LATE THIS MORNING AND EARLY THIS AFTERNOON...
A band of light snow, which may briefly mix with freezing rain or
freezing drizzle, will move into the area during the late morning
and early afternoon hours. Any snow and ice accumulations will be
light. However, the light precipitation may produce slick spots
on roads, bridges, and other surfaces due to cold ground
temperatures.
Use caution if traveling. Allow extra time to reach your
destination.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 946262, 946263, 946264, 946265, 946266, 946267, 946268, 947732, 947735, 947737, 947739, 947740, 948664, 948665, 948666, 948667, 948668.